Tail dependence and indicators of systemic risk for large US depositories
Eliana Balla,
Ibrahim Ergen and
Marco Migueis
Journal of Financial Stability, 2014, vol. 15, issue C, 195-209
Abstract:
In this study, we investigate the extreme loss tail dependence between stock returns of large US depository institutions. We find that stock returns exhibit strong loss dependence even in their limiting joint extremes. Motivated by this result, we derive extremal dependence-based systemic risk indicators. The proposed systemic risk indicators reflect downturns in the US financial industry very well. We also develop a set of firm-level average extremal dependence measures. We show that these firm-level measures could have been used to identify the firms that were more vulnerable to the 2007–2008 financial crisis. Additionally, we explore the performance of selected systemic risk indicators in predicting the crisis performance of large US depository institutions and find that the average stock return correlations are also good predictors of crisis period returns. Finally, we identify factors predictive of extremal dependence for the US depository institutions in a panel regression setting. Strength of extremal dependence increases with asset size and similarity of financial fundamentals. On the other hand, strength of extremal dependence decreases with capitalization, liquidity, funding stability and asset quality. We believe the proposed indicators have the potential to inform the prudential supervision of systemic risk.
Keywords: Extreme value dependence; Systemic risk; Systemically important financial institutions (search for similar items in EconPapers)
JEL-codes: G01 G18 G21 (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (31)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1572308914001077
Full text for ScienceDirect subscribers only
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:finsta:v:15:y:2014:i:c:p:195-209
DOI: 10.1016/j.jfs.2014.10.002
Access Statistics for this article
Journal of Financial Stability is currently edited by I. Hasan, W. C. Hunter and G. G. Kaufman
More articles in Journal of Financial Stability from Elsevier
Bibliographic data for series maintained by Catherine Liu ().